Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 216, NWS Goodland, KS

July 31, 2003Sherman County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 31, 2003, 7:07 PM MDT for Sherman County, Thomas County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 7:07 PM MDT (01:07 UTC)
Expired
Jul 31, 2003, 8:00 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 29 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 3:45 PM MDTSevere Thunderstorm WatchSPC5 hr
Jul 31, 6:55 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
3215 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 010107
SVRGLD
KSC181-193-010200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM CDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERMAN COUNTY IN NORTHWEST KANSAS
  THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 900 PM CDT(800 PM MDT)

* AT 807 PM CDT(707 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 15 MILES NORTHWEST OF BREWSTER...OR
  ABOUT 19 MILES NORTHEAST OF GOODLAND...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BREWSTER AT 835 PM CDT
  LEVANT AT 845 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FRIDAY
MORNING(MIDNIGHT MDT FRIDAY MORNING) FOR NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 1000 PM CDT THURSDAY EVENING(900 PM MDT THURSDAY
EVENING) FOR NORTHWESTERN KANSAS.

LAT...LON 3957 10139 3958 10165 3915 10148 3916 10091

BULLER

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:15 PM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 31, 2:15 PM MDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT THU JUL 31 2003

FORECAST CHALLENGE IS CHANCES OF CONVECTION/SEVERE THUNDERSTORMS
TONIGHT.

TONIGHT...RATHER COMPLICATED SCENARIO DEVELOPING. CUMULUS FIELD AT
20Z ACROSS NORTHERN COLORADO RESPONDING TO SHORTWAVE IN SOUTHERN
WYOMING. CONVECTION ALREADY ONGOING A LITTLE FURTHER NORTH ALONG
SURFACE FRONT IN THE NEBRASKA PANHANDLE AHEAD OF A SECOND SHORTWAVE.
BELIEVE THUNDERSTORM ACTIVITY FOR THE FORECAST AREA WILL BE IN TWO
DISTINCT TIME PERIODS/AREAS...ASSOCIATED WITH THE TWO SHORTWAVES.
BETWEEN 00Z AND 06Z ACTIVITY WILL BE CONCENTRATED IN
WESTERN/SOUTHERN ZONES WITH SOUTHERN DISTURBANCE SLIDING OVER 700 MB
THETA E RIDGE. ACTIVITY WILL INITIALLY BE HAMPERED SOMEWHAT IN THE
NORTHEAST CORNER BY DRY AIR AT 700 MB...BUT SECOND SHORTWAVE WILL
INITIATE CONVECTION UPSTREAM WHICH WILL PROBABLY CONGEAL INTO AN MCS
IN WESTERN NEBRASKA CLIPPING OUR NORTHEASTERN ZONES AFTER MIDNIGHT.
SHEAR VALUES ARE LESS THAN 30 KTS GENERALLY SOUTH OF I70 SO EXPECT
FIRST WAVE TO BE DOMINATED BY MULTICELLS...THOUGH WITH UPSTREAM
SHEAR VALUES QUICKLY RISING ABOVE 40 KTS A SUPERCELLULAR RIGHT MOVER
CANNOT BE RULED OUT. AFTER 06Z...SHEAR INCREASES TO 40 TO 50 KTS
NORTH OF I70...ESPECIALLY NEAR MCCOOK...WHERE RIGHT MOVERS WILL BE
MOVING DUE SOUTH. ACTIVITY MAY LINGER PAST 12Z FAR EAST SO ADDED
SLIGHT CHANCES IN THE MORNING.

FRIDAY THROUGH SUNDAY...NOT MUCH CHANGE TO PREVIOUS THINKING AS
NORTHWEST FLOW PERSISTS. TRIMMED FRIDAY/S SLIGHT CHANCES TO INCLUDE
ONLY COLORADO/KANSAS BORDER AREA WHICH COINCIDES WITH 700 MB THETA E
RIDGE AND LIFT...AND LATEST MOS POPS. TEMPERATURES LOOK ON TRACK
WITH 700/850 MB TRENDS AND ONLY MINOR TWEAKS MADE THROUGH THIS PERIOD.

EXTENDED (MONDAY THROUGH THURSDAY)...BLOCKY PATTERN DOMINATES
THROUGH THE EXTENDED PERIOD...WITH A NEARLY STATIONARY UPPER LOW
OVER THE GREAT LAKES AND DEEP TROUGH OVER THE PACIFIC NORTHWEST.
UPPER RIDGE AXIS BETWEEN THESE TWO FEATURES WILL BE WEST OF THE
ROCKIES THROUGH TUESDAY...BUT GRADUALLY SHIFTS EAST WEDNESDAY AND
THURSDAY. THE FORECAST AREA THUS WILL REMAIN IN NORTHWEST FLOW
THROUGH TUESDAY. 700 MB THETA RIDGE DEVELOPS OVER EASTERN COLORADO
BOTH AFTERNOONS AND SHIFTS EAST IN THE EVENING...WITH BEST 850 THETA
E CONVERGENCE IN THE WESTERN ZONES BOTH DAYS. UPPER FLOW WEAKENS
UNDER THE RIDGE AXIS WEDNESDAY AND 700 MB THETA E RIDGE HUGS THE
FRONT RANGE...NOTICEABLE ABSENCE OF THETA E CONVERGENCE WEDNESDAY
EVENING. STILL...CANNOT RULE OUT AN ISOLATED STORM MAKING IT INTO
THE COLORADO COUNTIES. BY THURSDAY 700 MB TEMPERATURES MAY BE WARM
ENOUGH TO CAP ATMOSPHERE. UPPER RIDGE AXIS NOSES OVER THE FORECAST
AREA AND WILL DEFLECT ENERGY TOWARDS THE NORTHERN PLAINS...SO WILL
GO WITH A HOT AND DRY DAY 7.

.GLD...NONE.

JDK
Hazardous weather outlook, Jul 31, 10:45 AM MDT, 8 hours 22 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED HEADLINE DAYS TWO THROUGH SEVEN
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT. AN UPPER LEVEL DISTURBANCE MOVING SOUTHEAST OUT OF
EASTERN WYOMING WILL WORK WITH AVAILABLE LOW AND MID LEVEL MOISTURE
CONCENTRATED NEAR THE KANSAS AND NEBRASKA STATE LINE THIS AFTERNOON
TO PRODUCE SCATTERED THUNDERSTORMS. IN ADDITION AFTERNOON
TEMPERATURES WARMING INTO THE MID 90S TO NEAR 100 DEGREES WILL HELP
THE ATMOSPHERE TO BE BECOME MODERATELY UNSTABLE.

THE APPROACHING UPPER LEVEL DISTURBANCE ALONG WITH A COLD
FRONT WILL WORK TOGETHER TO IGNITE SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING...MAINLY NORTHEAST OF A LINE FROM YUMA
COLORADO TO RUSSELL SPRINGS KANSAS. THE PRIMARY THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS. THE THREAT FOR ISOLATED TORNADOES ALONG
WITH MORE WIDESPREAD SEVERE WEATHER IS EXPECTED NORTHEAST OF A LINE
FROM BENKELMAN NEBRASKA TO GOVE KANSAS. THUNDERSTORMS WILL MOVE
SOUTHEAST AT AROUND 25 MPH. THESE STORMS ARE EXPECTED TO EXIT THE
TRI-STATE REGION AFTER 3 AM MDT (4 AM CDT).

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE
TRI-STATE REGION EACH DAY THURSDAY THROUGH SUNDAY AS A SERIES OF
UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION IN NORTHWEST FLOW
ALOFT. THUNDERSTORMS WILL BE MOST LIKELY DURING THE AFTERNOON AND
EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY AND TONIGHT.

LAMMERS

In the hours before

Special weather statement, Jul 31, 1:50 PM MDT, 5 hours 17 minutes before
COZ090-KSZ001>004-013>016-NEZ079>081-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
150 PM MDT THU JUL 31 2003

...SEVERE THUNDERSTORM WATCH NUMBER 818 HAS BEEN ISSUED FOR A
PORTION OF THE TRI-STATE AREA UNTIL 7 PM MDT (8 PM CDT)...

THE WATCH INCLUDES THE FOLLOWING COUNTY IN EASTERN COLORADO...YUMA.

IN SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW.

IN NORTHWEST KANSAS...CHEYENNE...DECATUR...GRAHAM...NORTON...
RAWLINS...SHERIDAN...SHERMAN...AND THOMAS.

THUNDERSTORMS DEVELOPING RAPIDLY OVER THE HIGHER TERRAIN OF WYOMING
AND NORTHEAST COLORADO WILL RAPIDLY MOVE SOUTHEAST THROUGH THE
AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE
OF PRODUCING STRONG AND DAMAGING ALONG WITH LARGE HAIL BEFORE
EXITING REGION LATER THIS AFTERNOON.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA.

LAMMERS
Special weather statement, Jul 31, 1:50 PM MDT, 5 hours 17 minutes before
COZ090-KSZ001>004-013>016-NEZ079>081-010100-

SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE GOODLAND KS
150 PM MDT THU JUL 31 2003

...SEVERE THUNDERSTORM WATCH NUMBER 818 HAS BEEN ISSUED FOR A
PORTION OF THE TRI-STATE AREA UNTIL 7 PM MDT (8 PM CDT)...

THE WATCH INCLUDES THE FOLLOWING COUNTY IN EASTERN COLORADO...YUMA.

IN SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK...AND RED WILLOW.

IN NORTHWEST KANSAS...CHEYENNE...DECATUR...GRAHAM...NORTON...
RAWLINS...SHERIDAN...SHERMAN...AND THOMAS.

THUNDERSTORMS DEVELOPING RAPIDLY OVER THE HIGHER TERRAIN OF WYOMING
AND NORTHEAST COLORADO WILL RAPIDLY MOVE SOUTHEAST THROUGH THE
AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE
OF PRODUCING STRONG AND DAMAGING WINDS ALONG WITH LARGE HAIL BEFORE
EXITING THE REGION LATER THIS AFTERNOON.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA.

LAMMERS
Special weather statement, Jul 31, 3:55 PM MDT, 3 hours 12 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT THU JUL 31 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT THIS AFTERNOON AND EVENING
UNTIL 7 PM MDT (8 PM CDT) ALONG AND NORTH OF INTERSTATE 70 AND UNTIL
9 PM MDT (10 PM CDT) SOUTH OF INTERSTATE 70...

A COLD FRONT DROPPING SOUTH OUT OF NEBRASKA WILL INTERCEPT A WARM
AND MOIST AIR MASS IN PLACE ACROSS THE TRI STATE AREA. UPPER LEVEL
DISTURBANCES MOVING OUT OF COLORADO AND WYOMING WILL BRING
ADDITIONAL LIFT TO THE AREA. SUFFICIENT WIND SHEAR EXISTS TO MAKE
ORGANIZED SEVERE STORMS LIKELY...WITH ISOLATED SUPERCELLS POSSIBLE.
GIVEN THE RELATIVELY HIGH THUNDERSTORM BASES...THE PRIMARY THREAT
WILL BE STRONG AND DAMAGING WINDS OF UP TO 70 MPH...WITH ISOLATED
LARGE HAIL ALSO POSSIBLE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JDK
Local storm report, Jul 31, 6:49 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT THU JUL 31 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    4 N WHEELER               KS   .75 INCH HAIL
07/31/03   CHEYENNE                       REPORTED BY PUBLIC.

0630 PM    4 N WHEELER               KS   60 MPH TSTM GUST
07/31/03   CHEYENNE                       REPORTED BY PUBLIC.
                                          WINDS BLEW DOWN A 10
                                          INCH DIAMETER TREE LIMB.
Special weather statement, Jul 31, 7:00 PM MDT, 7 minutes before
COZ091-092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT THU JUL 31 2003

...THE THREAT FOR SEVERE THUNDERSTORMS CONTINUES OVER THE TRI-
STATE AREA...

FIRST...YUMA COUNTY IS NO LONGER UNDER A SEVERE THUNDERSTORM WATCH.

A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT CDT (1
AM MDT) FOR THE FOLLOWING COUNTIES IN SOUTHWEST NEBRASKA...DUNDY...
HITCHCOCK...AND RED WILLOW.  THIS NEW WATCH ALSO COVERS THE
FOLLOWING COUNTIES IN NORTHWEST KANSAS...CHEYENNE...DECATUR...
NORTON...RAWLINS...SHERIDAN...SHERMAN...AND THOMAS.

FINALLY...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9 PM MDT (10
PM CDT) FOR KIT CARSON AND CHEYENNE COUNTIES IN COLORADO AND FOR
GOVE...GREELEY...LOGAN...WALLACE...AND WICHITA COUNTIES IN KANSAS.

THUNDERSTORMS WITH HAIL...SOME LARGER THAN GOLFBALLS...AND
WIND GUSTS OVER 70 MPH ARE POSSIBLE TONIGHT.  REPORTS OF WINDS
STRONG ENOUGH TO BREAK 10 INCH DIAMETER TREE LIMBS HAVE ALREADY
BEEN RECEIVED.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA.

ENTWISTLE
Special weather statement, Jul 31, 7:00 PM MDT, 7 minutes before
COZ091-092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010300-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT THU JUL 31 2003

...THE THREAT FOR SEVERE THUNDERSTORMS CONTINUES OVER THE TRI-
STATE AREA...

FIRST...YUMA COUNTY IS NO LONGER UNDER A SEVERE THUNDERSTORM WATCH.

A NEW SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT MDT (1
AM CDT) FOR THE FOLLOWING COUNTIES IN SOUTHWEST NEBRASKA...DUNDY...
HITCHCOCK...AND RED WILLOW.  THIS NEW WATCH ALSO COVERS THE
FOLLOWING COUNTIES IN NORTHWEST KANSAS...CHEYENNE...DECATUR...
NORTON...RAWLINS...SHERIDAN...SHERMAN...AND THOMAS.

FINALLY...A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 9 PM MDT (10
PM CDT) FOR KIT CARSON AND CHEYENNE COUNTIES IN COLORADO AND FOR
GOVE...GREELEY...LOGAN...WALLACE...AND WICHITA COUNTIES IN KANSAS.

THUNDERSTORMS WITH HAIL...SOME LARGER THAN GOLFBALLS...AND
WIND GUSTS OVER 70 MPH ARE POSSIBLE TONIGHT.  REPORTS OF WINDS
STRONG ENOUGH TO BREAK 10 INCH DIAMETER TREE LIMBS HAVE ALREADY
BEEN RECEIVED.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA.

ENTWISTLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:44 PM MDTSevere Thunderstorm WarningGLDCheyenne46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.